I am not sure about DHEA at all, but it is alarming that they are so passive about mixing different substances. Pharmacists tend to know a lot, but not sure if they are familiar with the DHEA as much as other typical medications. Every form I fill out with medical records indicates that I should list absolutely everything I put into my body, for good reason. Just because something is more holistic or natural, it doesn't mean it will interact well with other medications. Good example is grapefruit juice, which intensifies medications to the point it can be dangerous. For what it's worth, I am a firm believer in CBT and REBT (which now I have applied more easily into my life) and I take Buspar. My mood stabilizer (for bipolar) Lamictal probably fills in some areas, thus I don't take a large dosage of Buspar. I hope you find relief and what you are looking for. Have you tried other pharma meds? - Brett
What kind of holistic doc did you see? An MD who practices integrated medicine? A naturopath? I ask because given you suffer from chronic anxiety of course you're under long-term stress, but anxiety sufferers overproduce cortisol when they're suffering a panic attack -- that's in fact the biological way a panic attack is manifested. Cortisol is released by the adrenal glands and is considered the flight or fight substance, and is probably sent in response to a signal from the amygdyla in the primitive brain that a great danger is present. Of course, with those of us who suffer anxiety, no great danger is actually present, so our system is messed up. But you definitely don't want to increase cortisol production if you suffer anxiety attacks -- this is what taking cortico-steroids does to many people. So sure, you probably do have some depletion, but the way to work on that would be to relax your adrenals through the use of adaptogenic herbs such as holy basil or ashwagandha, not by increasing it. As for DHEA, this is a precursor hormone that then manufactures our sexual hormones. Some women -- and I'm assuming you're a woman as your profile says you are -- take this in order to control their hormonal fluctuations better, as it makes testosterone. Some men take it to get bigger muscles and more energy. But you're doing all this medication to relax your system, and it's doing its job, depressing your energy as it does it. You might in fact be deficient in testosterone, but do you want more energizing? It's very difficult to treat anxiety naturally if you're on medication -- it's difficult to treat anything naturally if you're on medication for the same problem -- but I'd think about this before I'd take this particular substance. You can try it and see, and if you get more anxious, then stop taking it. You might also stop taking it if you notice hair growing in places you don't want it, say, your chin, as that can happen when a woman increases testosterone. So while I wouldn't say it's a terrible idea, I'd say I'd be vigilant about how you feel if you do try it.
She is a DO who practices integrated medicine. She first recommended ashwagandha but I was scared it would interact with my meds so she suggested DHEA. My testosterone levels were ok, along with progesterone and estrogen. Thyroid is ok too. She did say too watch for increasing anxiety on DHEA. My morning and late evening cortisol levels were low. I am looking to wean off the Klonopin as I feel it doesn't help. Of course my shrink says I'll fall apart without it. His weaning schedule seemed a bit quick for my comfort. The DO put me in touch with a compounding pharmacy who will help me with a slower wean. No meds have helped much since my lexapro first started to poop out in December 2014. My current shrink says he doesn't believe in poop out. It's just your anxiety gets worse as you age. He told me it's probably me talking myself out of anything working because I'm so frustrated with these meds. I have tried effexor, zoloft, Celexa and now back to lexapro. I could kick myself for ever letting them talk me into Klonopin. I used to take an occasional Ativan but was told KPin would help so much. Not so. I've been on it 7 months now. I did try cutting it by a quarter several months ago and that caused terrible anxiety. Shrink says that's how I should do it.
He also suggested antipsychotics which in the beginning he said he never would. My last shrink recommended that too, hence I found a new one. I just have anxiety. Those meds hardly seem worth the risk to me.